Pennsylvania, 2003

Flash Flood in Pennsylvania, March 9, 2003

March 9, 2003 · NWS CTP · 1 event in 1 county or zone

Significant snowmelt, combined with an ice jam, caused a rapid rise on Little Chickies Creek near Mount Joy. The automated IFLOWS gage showed a sharp rise to above established flood stage at 4:45 pm LST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Significant snowmelt, combined with an ice jam, caused a rapid rise on Little Chickies Creek near Mount Joy. The automated IFLOWS gage showed a sharp rise to above established flood stage at 4:45 pm LST. The water level in the creek quickly subsided as runoff ended with the onset of nightfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 9, 12:40 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 9, 12:40 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1240 PM EST SUN MAR 9 2003

...ISC AROUND 3 PM...WORK ZONES AROUND 330 PM...AND ZONES BY 4 PM...

...CHANGES...

JUST MINOR CHANGES.

WILL EDGE TEMPS DOWN AT LITTLE TONIGHT...AND ADD CHC POPS TONIGHT
AND EARLY MONDAY FOR W AND N ZONES. OTHERWISE FCST LOOKS GOOD.

...DISC...

...SHORT TERM...

WINDS WILL WEAKEN SOME TONIGHT...THUS WIND CHILLS SHOULD NOT
BE OF CONCERN. WILL EDGE TEMPS DOWN A LITTLE...THIS IS A REAL
COLD AIRMASS. CHC OF FLURRIES AND SNOW SHOWERS EARLY TONIGHT...
AND AGAIN FIRST PART OF MONDAY...AS WEAK TROUGHS MOVE ACROSS
THE REGION.

EXPECTED NEXT SYSTEM TO SLIDE TO OUR SOUTH ON LATE TUE...BUT NOW
COLD AIR NOT THAT DEEP OVER US...AND MODELS WANT TO LIFT SYSTEM TO
THE NW OF C PA. STILL...SOME HINT OF MOISTURE TO THE SOUTH TOO. NOT
MUCH QPF FOR C PA. WITH HEIGHTS QUITE HIGH...SOME SLEET POSSIBLE.
LOW LEVELS MIGHT SUPPORT SOME RAIN EARLY ON ACROSS S PA...BUT THE
BULK OF THE PRECIPITATION...WHAT THERE IS...SHOULD BE SNOW.

...LONG TERM...

MREFS SUGGEST BEST CHC OF SNOW WOULD BE SW PART OF CWA. BRISK
FLOW OF COLDER AIR FOR FRIDAY.

MODELS AND NCEP SHOW MAJOR PATTERN CHANGE BY END OF THE WEEK.
WILL TAKE AWHILE TO GET THE WARM AIR IN HERE...GIVEN NW FLOW...
AND LARGE AMTS OF SNOW AND ICE TO THE N. ALSO MFERS REAL NOISY
WITH THE 850 MB ZERO LINE AS ONE GETS OUT IN TIME. THUS MODELS
NOT LIKELY TO DO THE BEST...AS THE PATTERN IS CHANGING. STILL
A SLIGHT WARMUP WILL SEEM NICE. MREFS SUGGEST DRY PLAINS WILL
FINALLY GET SOME MOISTURE NOW AND THEN...AS A NEW PATTERN KICKS
IN...AT LEAST FOR A BRIEF TIME.

.CTP...
PA...NONE.

MARTIN
Hazardous weather outlook, Mar 9, 4:13 AM EST, 12 hours 32 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 AM EST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
March 9, 4:45 PM EST to 8:30 PM EST
Where
Lancaster County, Mt Joy
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341216.